Minnesota, 2021Drought in Minnesota, October 1 to 31, 2021
October 1 to 31, 2021 · NWS DLH · 13 events in 13 counties and zones
Drought conditions persisted across northeastern Minnesota during the month of October. Precipitation varied across the region with western areas from the Brainerd Lakes area northward to International Falls receiving slightly above normal precipitation for the month while areas to the east received below normal precipitation.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted across northeastern Minnesota during the month of October. Precipitation varied across the region with western areas from the Brainerd Lakes area northward to International Falls receiving slightly above normal precipitation for the month while areas to the east received below normal precipitation. Much of the region began the month with a mix of D2 Severe Drought and D3 Extreme Drought. As western areas saw a few days of rainfall during the second week of the month, some improvement was noted during the middle of the month with the removal of over half of the D3 Extreme Drought across the region. Some heavier rainfall towards the end of the month in the Brainerd Lakes was observed, but any improvement in the drought category did not occur until the first update in November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 30, 11:58 PM CST, 2 minutes earlier.
Area forecast discussion, Sep 30, 11:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1258 AM CDT Fri Oct 1 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 240 PM CDT Thu Sep 30 2021
Summary: Clouds will be on the increase leading up to our next
chance of precipitation this evening ending early Sunday morning.
Expect cooler temperatures this weekend in association with the
precipitation. Drier conditions beginning early next week with a
gradual warm up in temperatures.
An upper level low pressure parked over the four-corners region
will have several pieces off energy eject out on the front side
towards our CWA. The first of the pieces of energy enters the
southwestern portion by this evening.
Moisture advection noted by the ALPW will provide efficient
moisture to develop at least scattered showers with occasional
thunderstorms this evening. The question is how far north will
thunderstorms develop. MLCAPE has decreased in the last few model
runs for several models to around 200 J/kg and SPC's current
MLCAPE values around 500 J/kg over the far southern portion of the
CWA with CIN moving in later this evening. Bulk Shear values of 15
knots is parallel to the front that is located just to the west of
our CWA therefore, thunderstorms can develop, but may not be
sustainable given the low Bulk Shear values. With that said,
expecting isolated thunderstorms over the far southern portion of
the CWA.
Showers are expected to continue into Friday as another piece,
somewhat stronger piece of energy moves out into the plains and
streams northward to our CWA. Like today with limited CAPE to the
south, expecting isolated thunderstorms over the far southern
portion of the CWA. The aforementioned shortwave will continue to
spin over the CWA combined with the surface cold front will bring
continued light showers into Saturday afternoon. Precipitation
will tapper off late Saturday into early Sunday morning leaving
the CWA with rain amounts over NE MN around a quarter of an inch
to an inch and over NW WI to less than a half inch.
The pattern and the associated cloud cover should keep
temperatures down over the weekend in the upper 60s. The high
temperature for Friday did come into question given the how early
the cloud cover will move into the CWA which could possibly not
allow the temperature to increase much. Therefore, did adjust the
temperatures over NE MN. Similarly, the overnight low was in
question given the clouds will still be lingering around through
much of the weekend. Did up the temperatures a little, but did not
match what the NAM, NBM another other models which were in the
lower 60s.
The forecast becomes quiet into early next week as this system
over the weekend moves eastward. Temperatures will start out at
the beginning of the week kind of cool, but will increase toward
the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1258 AM CDT Fri Oct 1 2021
A cold front will move slowly through the terminals through the
TAF period. Along and ahead of the front showers and even a few
thunderstorms will develop and move north through the area in
waves. Ceilings are expected to deteriorate over the next several
hours to MVFR/IFR as a wave of showers and thunderstorms moves
through, lifting for a period in the late afternoon and early
evening before deteriorating once again in the mid evening to
MVFR/IFR as yet another wave of showers and thunderstorms moves
into the area. Thunderstorms are possible at several terminals
from mid day through mid evening, mainly at KHYR, KDLH, KBRD and
possibly also KHIB.
&&
.MARINE...
Issued at 240 PM CDT Thu Sep 30 2021
Northeast winds over the western portion of Lake Superior at
around 10 knots are expected to continue and decrease to around 5
knots by Friday morning. Winds are expected to switch to the south
Late Friday night and continue to be less than 5 knots. As a cold
front moves through Saturday winds will once again switch and
winds will be out of the northwest in its wake. Waves will be 1 to
2 feet initially and decrease to less than a foot by Friday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 69 59 69 / 50 60 50 30
INL 58 71 56 69 / 50 60 40 20
BRD 61 72 58 72 / 70 60 40 20
HYR 58 75 58 71 / 20 60 60 30
ASX 55 75 59 72 / 20 60 60 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...KSE
AVIATION...LE
MARINE...KSE
Hazardous weather outlook, Sep 30, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
331 PM CDT Thu Sep 30 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
331 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
An isolated storm or two is possible with rain showers beginning
this afternoon. Occasional lightning will be the main threat with
any storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for isolated thunderstorms Friday and Saturday.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-012045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
331 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
An isolated storm or two is possible with rain showers beginning
this evening. Occasional lightning will be the main threat with
any storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for isolated thunderstorms Friday and Saturday.
Severe weather is not expected at this time.
Britt
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Northern Cook / Northern Lake
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Much of the area was under D3 Extreme Drought with areas of D2 Severe Drought across the eastern tip of Cook County and far southwestern Lake County to begin the month. Rainfall for the month ended up around 1 to 2 inches below normal, but around an inch of accumulation during the first two weeks of the month led to a slight reduction in the area of D3 Extreme Drought in southwestern Lake County with the update on the 19th. Little rainfall was observed over the last half of the month and no further improvements were observed.
Drought, Southern Cook
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Much of the area was under D3 Extreme Drought with areas of D2 Severe Drought across the eastern tip of Cook County to begin the month. Rainfall for the month ended up around 1 to 2 inches below normal. Around an inch of accumulation during the first two weeks of the month was observed, but no change in the drought status was realized. Little rainfall was observed over the last half of the month and again no improvements were observed.
Drought, Southern Lake
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Much of the area was under D2 Severe Drought with areas of D3 Extreme Drought across the far northeastern corner of the area to begin the month. Rainfall for the month ended up around 1 to 2 inches below normal, but around an inch of accumulation during the first two weeks of the month led to a slight reduction in the area of D2 Severe Drought in the southwestern corner of the county with the update on the 19th. Little rainfall was observed over the last half of the month and no further improvements were observed.
Drought, Northern St. Louis
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Much of the area was under D2 Severe Drought with an area of D3 Extreme Drought across southeastern third of the northern part of St. Louis County to begin the month. Rainfall for the month ended up around 1 to 2 inches below normal, but around an inch of accumulation during the first two weeks of the month led to a slight reduction in the area of D3 Extreme Drought. Little rainfall was observed over the last half of the month and no further improvements were observed.
Drought, Koochiching
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The western two-thirds of the county was in D3 Extreme Drought with the eastern third in D2 Severe Drought to begin the month. Rainfall for the month ended up around a half inch to an inch above normal. Around three-quarters of an inch of rain fell during the first two weeks of the month and led to a reduction in the D3 Extreme Drought area with the updates on the 5th and the 19th with the area becoming confined to roughly the northwestern quarter of the county. Another inch or so of rainfall was received during the last week of the month, but no further changes in drought status were observed.
Drought, Northern Itasca
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The northern part of the county was in D2 Severe Drought to begin the month. Rainfall for the month ended up around a half inch to an inch above normal. Around 1 to 2 inches of rain fell during the first two weeks of the month but no improvement in the drought category was realized. Another inch or so of rainfall was received during the last week of the month with again no changes in drought status observed.
Drought, Southern Itasca
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The southern part of the county was in D2 Severe Drought to begin the month with a tiny area of D3 Extreme Drought in the far southeastern corner. Rainfall for the month ended up around a half inch to an inch above normal. Around 1 to 2 inches of rain fell during the first two weeks of the month which led to the removal of the area of D3 Extreme Drought with the update on the 19th. Another inch or so of rainfall was received during the last week of the month, but no additional changes in drought status were observed.
Drought, Northern Cass
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The southern part of the county was in D2 Severe Drought to begin the month with a tiny area of D3 Extreme Drought in the far northwestern corner. Rainfall for the month ended up around a half inch to an inch above normal. Rainfall at the end of September and the first few days of October led to the removal of the area of D3 Extreme Drought with the update on the 5th. Around 1 to 3 inches of rain fell during the remainder of the month, but no additional changes in drought status were observed.
Drought, Southern Cass
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The southern part of the county was in D2 Severe Drought to begin the month with a tiny area of D1 Moderate Drought in the far southeastern corner. Rainfall for the month ended up around 1 to 2 inches above normal. Around a half inch of rain fell during the first week of the month which, when combined with rainfall received at the end of September, led to the removal of most of the D2 Severe Drought with the update on the 5th, leaving just the far northern part of the southern part of the county in D2 Severe Drought. Another 1 to 3 inches of rainfall was received over the remainder of the month, with very little additional reduction of the area of D2 Severe Drought.
Drought, Crow Wing
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Areas north of the Mississippi River were in D2 Severe Drought to begin the month with D1 Moderate Drought or better to the south of the river. Rainfall for the month ended up around 1 to 2 inches above normal. Around a half inch of rain fell during the first week of the month which, when combined with rainfall received at the end of September, led to the removal of some of the D2 Severe Drought with the update on the 5th, leaving just the northern third of the county in D2 Severe Drought. Another 1 to 3 inches of rainfall was received over the remainder of the month, with very little additional reduction of the area of D2 Severe Drought.
Drought, Northern Aitkin
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
The northern part of the county was in D2 Severe Drought to begin the month with a tiny area of D3 Extreme Drought in the far northeastern corner. Rainfall for the month ended up around 1 to 2 inches above normal. Rainfall of 1 to 2 during the first two weeks of the month led to the removal of the area of D3 Extreme Drought with the update on the 19th. Another 1 to 2 inches of rainfall was received over the remainder of the month, but there was very little reduction of the area of D2 Severe Drought outside of the southwestern corner of the northern part of the county.
Drought, Central St. Louis
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Much of the area was under D3 Extreme Drought with an area of D2 Severe Drought across the northwestern third of the central part of St. Louis County to begin the month. Rainfall for the month ended up around a half inch below normal, but around 1 to 2 inches of accumulation during the first two weeks of the month led to the removal of D3 Extreme Drought with the update on the 19th. Little rainfall was observed over the remainder of the month and no further improvements were observed.
Drought, Southern St. Louis / Carlton
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
The northwestern third of the area was under D3 Extreme Drought with an area of D2 Severe Drought across much of the remainder of southern St. Louis County and far northwestern Carlton County to begin the month. The Twin Ports area and the remainder of Carlton County were in D1 Moderate Drought. Rainfall for the month ended up around an inch below normal, but around 1 to 2 inches of accumulation during the first two weeks of the month led to the removal of D3 Extreme Drought with the update on the 19th. Less than a half inch of rainfall was observed over the remainder of the month and no further improvements were observed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989058, 989059, 989060, 989061, 989062, 989063, 989064, 989065, 989066, 989067, 989069, 989071, 989074.